Oklahoma, 2009

Flood and Hail in Oklahoma, May 8, 2009

May 8, 2009 · NWS OUN · 13 events in 5 counties and zones

A cold front moved south through Oklahoma on the 8th, lying over southeast Oklahoma by late afternoon. Thunderstorms developed along the front, with several becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved south through Oklahoma on the 8th, lying over southeast Oklahoma by late afternoon. Thunderstorms developed along the front, with several becoming severe. Instability was fairly high, which favored large hail and damaging wind gusts with any severe thunderstorms. Some of the hail was at least two inches in diameter, and wind gusts as high as 70 mph were reported in some places. Some damage was reported with the high winds in Love county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 5:35 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 8, 5:35 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT FRI MAY 8 2009

.AVIATION...
FRONT HAS MOVED SOUTH OF THE TAF SITES THIS AFTERNOON. EXPECT POST
FRONTAL VFR CIGS DEVELOPING LATER TONIGHT...WITH SOME MVFR CIGS
ACROSS SOUTHERN TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT FRI MAY 8 2009/

.DISCUSSION...
A COLD FRONT CURRENTLY WORKING ITS WAY ACROSS THE CWA IS USHERING IN
COOLER AND DRIER AIR. AHEAD OF THE FRONT...A MOIST AND UNSTABLE
AIRMASS IS IN PLACE. A STRONG CAPPING INVERSION IS ALSO PRESENT
WHICH HAS THUS FAR PREVENTED THUNDERSTORM DEVELOPMENT AHEAD OF THE
FRONT. SHORT TERM MODELS ARE IN AGREEMENT AS FAR AS INITIATING
STORMS NEAR THE FRONT LATE THIS AFTERNOON ACROSS THE SOUTHEASTERN
PORTION OF THE CWA. INSTABILITY IS HIGH...WITH LARGE HAIL BEING THE
PRIMARY THREAT FROM STORMS EARLY THIS EVENING. THE FRONT IS EXPECTED
TO EXIT THE CWA BY MID EVENING.

A SHORT WAVE TROUGH IS FORECAST TO PASS TO OUR NORTH ON
SUNDAY...BRINGING ANOTHER WEAK PUSH OF COOLER AIR. A FRONTAL ZONE
NEAR 850 MB IS EXPECTED TO BE PRESENT OVER THE CWA THROUGH THE
WEEKEND...WITH RAIN CHANCES BEING HIGHEST OVER OUR SOUTHERN
COUNTIES. EVEN THOUGH NOT EVERYONE MAY RECEIVE RAIN...A GENERALLY
COOL AND CLOUDY WEEKEND IS EXPECTED. THE GFS FORECAST WAS
GENERALLY FOLLOWED THROUGHOUT...WITH PRECIP CHANCES INCREASED FROM
PRIOR VALUES ON MONDAY AND MONDAY NIGHT. OTHERWISE...NO CHANGES
WERE MADE TO THE EXTENDED.

TAYLOR

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  67  52  64 /  30  20  30  40
HOBART OK         56  64  49  65 /  20  10  20  30
WICHITA FALLS TX  62  69  53  67 /  40  30  20  30
GAGE OK           44  63  43  65 /   0  10  20  30
PONCA CITY OK     50  65  53  64 /  10  10  20  40
DURANT OK         64  69  59  71 /  60  50  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/03
Hazardous weather outlook, May 8, 10:54 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT FRI MAY 8 2009

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTHEAST OF A LINE FROM SEYMOUR AND VERNON
TEXAS... TO DUNCAN AND PAULS VALLEY... TO SEMINOLE OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 4 PM
THROUGH THIS EVENING... AND POSSIBLY OVERNIGHT.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS CAUSING DAMAGE TO AUTOMOBILES...
VEGETATION... AND ROOFS AND WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD EXPECT SEVERE OPERATIONS FROM LATE THIS AFTERNOON
THROUGH AT LEAST THIS EVENING.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS OKLAHOMA AND NORTH TEXAS
THIS AFTERNOON... WITH A WARM AND HUMID AIRMASS IN PLACE AHEAD OF
THE FRONT. STRONG INSTABILITY WILL DEVELOP AHEAD OF THE FRONT THIS
AFTERNOON ACROSS PORTIONS OF SOUTHERN OKLAHOMA. CONVERGENCE ALONG
THE FRONT MAY BE SUFFICIENT TO OVERCOME THE CAP LEADING TO
THUNDERSTORM DEVELOPMENT. THE MAIN CONCERNS WILL BE VERY LARGE
HAIL... STRONG WINDS... AND HEAVY RAIN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL COULD RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHEAST AND
SOUTH-CENTRAL OKLAHOMA AGAIN ON SATURDAY AND SUNDAY.  THERE WILL BE
A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

MAXWELL

In the hours before

Special weather statement, May 8, 5:55 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT FRI MAY 8 2009

OKZ040-041-046-090030-
MURRAY OK-GARVIN OK-CARTER OK-
655 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY
COUNTIES.

A STRONG THUNDERSTORM WAS DEVELOPING 3 MILES SOUTHWEST OF HENNEPIN AT
654 PM CDT...MOVING EAST AT 15 MPH. THIS STORM WAS ALREADY CAPABLE
OF PRODUCING SMALL HAIL AND STRONG WIND GUSTS OVER 45 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. THE STORM WILL APPROACH HENNEPIN...DAVIS...POOLEVILLE...AND
TURNER FALLS.
Special weather statement, May 8, 6:16 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT FRI MAY 8 2009

OKZ045-TXZ090-090045-
JEFFERSON OK-CLAY TX-
716 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND SOUTHERN JEFFERSON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR TERRAL AT 714 PM CDT...MOVING
EAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WINDS AROUND 50
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY.
Special weather statement, May 8, 6:22 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CDT FRI MAY 8 2009

OKZ039>041-045-046-090045-
JEFFERSON OK-MURRAY OK-GARVIN OK-CARTER OK-STEPHENS OK-
722 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...
JEFFERSON...MURRAY AND STEPHENS COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED 3 MILES NORTHEAST OF
POOLEVILLE...AND 5 MILES SOUTHEAST OF LOCO AT 721 PM CDT...MOVING
EAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The radar

The Altus AFB radar (KFDR), 109 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Jefferson

When
May 8, 6:39 PM CST to 6:41 PM CST
Where
Jefferson County, 1 mi S of Terral
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.886, -97.940

Half dollar to golf-ball size hail was reported.

Hail, Jefferson

When
May 8, 6:49 PM CST to 6:51 PM CST
Where
Jefferson County, Terral
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.900, -97.940

The hail was reported along Highway 81.

Flood, Murray

When
May 8, 7:00 PM CST to 9:00 PM CST
Where
Murray County, 0.69 mi S of Turner Falls to 0.42 mi S of Turner Falls
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.420, -97.150

Low water crossings were closed due to a rise in Honey Creek.

Hail, Carter

When
May 8, 7:07 PM CST to 7:10 PM CST
Where
Carter County, 2.94 mi WSW of Healdton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.220, -97.540

Hail, Carter

When
May 8, 7:08 PM CST to 7:10 PM CST
Where
Carter County, Healdton
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
34.230, -97.490

The hail was reported on Mobil Road.

Hail, Carter

When
May 8, 7:47 PM CST to 7:49 PM CST
Where
Carter County, Lone Grove
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.180, -97.260

Hail, Carter

When
May 8, 7:49 PM CST to 7:51 PM CST
Where
Carter County, Wilson
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.160, -97.430

Thunderstorm Wind, Love

When
May 8, 8:55 PM CST to 8:56 PM CST
Where
Love County, 5 mi E of Marietta
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.940, -97.033

No damage was reported with the wind gust.

Thunderstorm Wind, Love

When
May 8, 9:05 PM CST
Where
Love County, 6.88 mi ESE of Lake Murray Dam
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.990, -96.950

Several tree limbs were downed by the strong winds. Monetary damages were estimated.

Thunderstorm Wind, Love

When
May 8, 9:05 PM CST to 9:06 PM CST
Where
Love County, 2.82 mi E of Marietta
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.941, -97.071

The wind gust was reported on Highway 32.

Hail, Love

When
May 8, 11:37 PM CST
Where
Love County, 2.82 mi NNE of Thackerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.830, -97.130

Hail, Love

When
May 8, 11:38 PM CST
Where
Love County, 0.69 mi S of Marietta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.930, -97.120

Nickel- to quarter-size hail was reported on the south edge of Marietta.

Hail, Coal

When
May 8, 11:50 PM CST
Where
Coal County, 8 mi NNW of Coalgate
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.647, -96.274

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170341, 170342, 170343, 170344, 170347, 170349, 170354, 171516, 171518, 171520, 171521, 171522, 171523.